Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Gaylord, MI

June 12, 20176 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 12, 2017, 11:30 PM EDT for 6 counties in Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 11:30 PM EDT (03:30 UTC)
Expired
Jun 13, 2017, 12:30 AM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Antrim County, MI, Crawford County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:36 PM EDTTSTM WND DMG6 E Grawn, MITREE DOWN ON S. GARFIELD RD. NEAR SHARKEY RD. TIME ESTIMATED.
Jun 13, 12:20 AM EDTTSTM WND DMG7 Sw Grayling, MIMULTIPLE TREES AND POWER LINES DOWN IN BEAVER CREEK TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 9:09 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KAPX 130330
SVRAPX
MIC009-039-055-079-113-165-130430-
/O.NEW.KAPX.SV.W.0014.170613T0330Z-170613T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1130 PM EDT MON JUN 12 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wexford County in northern Michigan...
  Grand Traverse County in northern Michigan...
  Southern Antrim County in northern Michigan...
  Western Crawford County in northern Michigan...
  Kalkaska County in northern Michigan...
  Northern Missaukee County in northern Michigan...

* Until 1230 AM EDT

* At 1130 PM EDT, severe thunderstorms were located along a line
  extending from near Greilickville to near Meauwataka, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Traverse City, Kalkaska, Mancelona, Antrim, Sharon, Kingsley,
  Manton, Buckley, Fife Lake, Sigma, Grawn, Traverse City State Park,
  Morey, Williamsburg, Barker Creek, Rapid City, Hannah, Darragh,
  South Boardman and Moorestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4477 8575 4477 8564 4481 8564 4488 8530
      4499 8485 4486 8485 4486 8480 4451 8469
      4451 8485 4447 8486 4434 8564
TIME...MOT...LOC 0330Z 253DEG 39KT 4478 8570 4438 8561 

HAIL...<.75IN
WIND...60MPH
 
$$

MEK
2 follow-up statements
969 
WWUS53 KAPX 130358
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1158 PM EDT MON JUN 12 2017

MIC055-113-165-130407-
/O.CAN.KAPX.SV.W.0014.000000T0000Z-170613T0430Z/
Wexford MI-Grand Traverse MI-Missaukee MI-
1158 PM EDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEXFORD...GRAND
TRAVERSE AND NORTHERN MISSAUKEE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 AM EDT for
northern Michigan.

LAT...LON 4452 8533 4488 8533 4499 8485 4486 8485
      4486 8480 4451 8469 4451 8530
TIME...MOT...LOC 0357Z 246DEG 48KT 4490 8524 4474 8515 4456 8524 

$$

MIC009-039-079-130430-
/O.CON.KAPX.SV.W.0014.000000T0000Z-170613T0430Z/
Antrim MI-Crawford MI-Kalkaska MI-
1158 PM EDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR SOUTHEASTERN ANTRIM...WESTERN CRAWFORD AND KALKASKA COUNTIES...

At 1157 PM EDT, severe thunderstorms were located along a line
extending from near Alden to Kalkaska to near South Boardman, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kalkaska, Mancelona, Antrim, Sharon, Barker Creek, Rapid City, Sigma,
Darragh, South Boardman, Blue Lake Township and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4452 8533 4488 8533 4499 8485 4486 8485
      4486 8480 4451 8469 4451 8530
TIME...MOT...LOC 0357Z 246DEG 48KT 4490 8524 4474 8515 4456 8524 

HAIL...<.75IN
WIND...60MPH
 
$$

MEK
413 
WWUS53 KAPX 130422
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1222 AM EDT TUE JUN 13 2017

MIC009-039-079-130432-
/O.EXP.KAPX.SV.W.0014.000000T0000Z-170613T0430Z/
Antrim MI-Crawford MI-Kalkaska MI-
1222 AM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANTRIM...WESTERN
CRAWFORD AND KALKASKA COUNTIES WILL EXPIRE AT 1230 AM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 400 AM EDT for
northern Michigan.

LAT...LON 4452 8533 4488 8533 4499 8485 4486 8485
      4486 8480 4451 8469 4451 8530
TIME...MOT...LOC 0422Z 253DEG 39KT 4498 8488 4482 8479 4464 8489 

$$

MEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:29 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 12, 10:29 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Gaylord MI
1029 PM EDT Mon Jun 12 2017

.UPDATE...
Issued at 1029 PM EDT Mon Jun 12 2017

Area of strong/svr convection continues to fire along the boundary
laying across Wisconsin and Lower Michigan late this evening.
Pronounced bow echo fell apart earlier this evening over Eastern
Wisconsin but has again organized/evolved into another more
compact bow echo now pushing NE thru Lake Michigan toward Manistee
and Benzie counties. Watch has been issued for locations along and
south of M-72 along the instability axis and the northern edge of
the 850 mb theta E ridge. Primary threat from these storms is
damaging winds given bulk shear values of 30-40 kts...with little
threat of large hail considering a current freezing level of
14,600 ft. Severe Thunderstorm Watch is in effect until 4 am.
Close monitoring of storms is ongoing. Will issue warnings if/when
needed as this event unfolds.

&&

.NEAR TERM...(Tonight through Tuesday)
Issued at 322 PM EDT Mon Jun 12 2017

...Active pattern persists...

High Impact Weather Potential...additional thunderstorms
anticipated tonight into Tuesday. Marginal risk for severe.

Pattern Synopsis/Forecast...Stalled boundary still sits through
the straits/tip of the mitt region and stretching back into the
Midwest...and seems to have sagged slightly southward over the
last few hours. SCT-BKN cloud cover remains across much of
northern Michigan with some afternoon CU bubbling up. Much warmer
down through central and southern lower Michigan with somewhat of
a differential heating boundary bisecting lower Michigan.

Overnight convection never fully diminished. Instead...new convection
has been reforming all day along a definitive low level confluence
axis that stretches from central Wisconsin eastward across the
lakes and through central lower Michigan. New cell generation
over the lake probably getting fed from instability back through
Wisconsin and a locally strong low level jet out over cold Lake
Michigan.

Primary Forecast Concerns...convective evolution.

One batch of showers/storms is already ongoing back through southern
Minnesota pushing E/NE. There may be some additional thunderstorm
development eastward in the vicinity of the front through central/southern
Wisconsin over the next few hours...where atmosphere is very
unstable and largely uncapped. Either way...expectation is for one
or more clusters of showers/storms to further organize to our
west later this evening and make a run into northern and central
lower Michigan during the overnight hours into Tuesday morning.
Severe weather threat will be hampered by weaker instability and
shear profiles across our area...and time of day. But some
stronger updrafts could produce some larger hail.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 322 PM EDT Mon Jun 12 2017

...Continued unsettled weather at various times...

High impact weather potential: Isolated thunderstorm possible
Tuesday night. Marginal risk for severe thunderstorms Wednesday
evening-night.

Pattern forecast: Cutoff upper level low pressure over Montana
Tuesday evening will progress northeastward into central Canada by
Wednesday morning. Downstream ridging will be the result across the
midsection of the country with the ridge axis crossing northern
Michigan during the midday hours Wednesday. Closer to the surface,
Tuesday's weak surface boundary that sags across northern Great
Lakes will effectively lift back northward as a warm front during
the day Wednesday. This is expected to usher in another round of
deep layer moisture with PWs rising to near or slightly above 1.50
inches by Wednesday afternoon, along with better chances for more
numerous showers and thunderstorms before a cold front crosses the
region late in the day on Thursday.

Primary forecast concerns/challenges: Timing and location of PoPs
through the period, along with gauging severe weather potential.

Trends continue to favor a window of rather dry weather across the
bulk of the forecast area Tuesday night as drier air impedes on the
region from the north, although with such an unsettled pattern
plaguing the area, can't completely rule out a scattered shower or
two being wrung out, mainly south of M-72. Scattered shower and
thunderstorm chances gradually increase beyond midday Wednesday, and
more so Wednesday evening-night, as the aforementioned surface
boundary reorients in more northwest to southeast fashion and creeps
northward allowing deep layer moisture to increase once again. All
of northern Michigan is painted in a Marginal Risk for severe
thunderstorms via SPC's latest Day 3 outlook. While the better
threat is certainly centered to our west over Wisconsin associated
with greater instability and deep layer shear, guidance continues to
prog 500-1000 J/kg of MLCAPE, mainly west of I-75 by Wednesday
evening through the first half of the overnight hours. With
increased mid-level support during the late afternoon and evening,
an isolated strong-severe storm seems feasible locally. High temps
Wednesday varying from the low 70s across eastern Upper to the low
70s-low 80s for northern Lower...warmest southwest.

On and off shower and thunderstorm chances continue through much of
the daylight hours on Thursday along with another conditional severe
weather chance. Thursday's severe chances likely hinge on cold
frontal timing extending south from weakening low pressure
approaching Hudson Bay. At this juncture, despite a relative lack of
deep layer shear across northern Michigan, nearly all guidance
suggests at least several hundred J/kg of MLCAPE developing by
midday, although anticipated cloud cover may limit this to an
extent. Worth monitoring future outlooks as frontal timing and any
associated severe weather chances come into better focus. Highs
topping out in the low-mid 70 across eastern Upper to the low 80s
south of the bridge.

.LONG TERM...(Thursday night through Monday)
Issued at 322 PM EDT Mon Jun 12 2017

Temperatures will slowly work their way back to normal levels
through the extended period after cold frontal passage Thursday. The
slight drying behind the cold front will be short lived, with
moisture return kicking in hot on it's heels as PWATS return to 1"+
by Friday afternoon. Shortwave energy moving through the northern
stream could help to kick off some showers over the weekend, with
hints of a stronger wave Saturday bringing some thunder potential.
Bottom line, warm and unsettled pattern will continue into next
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 707 PM EDT Mon Jun 12 2017

Showers and thunderstorms will gradually make their way eastward
into southern portions of our area this evening...around MBL and
TVC as convection continues to fire north of a boundary stalled
over Southern Lower Michigan. Overall conditions will remain
VFR...but may drop to MVFR within heavier showers/storms. Also...
so fog development is expected later tonight along the lakeshores.
Chances of showers and storms will continue into Tuesday...mainly
for TVC and MBL. Light/variable wind tonight will become easterly
AOB 10 kts on Tuesday.

&&

.MARINE...
Issued at 322 PM EDT Mon Jun 12 2017

Some gustiness out there this afternoon into this evening. But
overall lighter winds and waves are anticipated on the lakes
through Tuesday...although winds and waves will be locally higher
in and near thunderstorms. Stronger southeast winds develop on
Wednesday and will likely result in small craft advisory
conditions for parts of Lake Huron and up into the Saint Marys
river/Whitefish Bay area.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MLR
NEAR TERM...TBA
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...MLR
MARINE...TBA
Hazardous weather outlook, Jun 12, 3:33 PM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
333 PM EDT Mon Jun 12 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-131000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
333 PM EDT Mon Jun 12 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Another round of thunderstorms is expected to roll through parts
of northern lower Michigan later this evening and overnight. An
isolated severe thunderstorm is possible...particularly south of
M-72...with gusty winds and large hail the primary concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible at various times across
portions of northern Michigan through Saturday. There is marginal
risk for severe storms south of M-72 on Tuesday and across all of
northern Michigan on Wednesday. Strong winds and large hail are
the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:29 PM EDTSpecial Marine WarningAPX2 hr
Jun 12, 10:34 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau, Manistee, Wexford56 min
Jun 12, 10:53 PM EDTSpecial Marine WarningAPX97 min
Jun 12, 11:20 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Grand Traverse, Leelanau35 min
Jun 13, 12:36 AM EDTSevere Thunderstorm WarningAPXAlcona, Crawford, Iosco, Ogemaw, Oscoda, Roscommon54 min
Jun 13, 1:27 AM EDTSpecial Marine WarningAPX2 hr
Jun 13, 3:58 PM EDTSmall Craft AdvisoryAPX35 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.